Missouri, 2005

Winter Storm in Missouri, January 3, 2005

January 3, 2005 · NWS EAX · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 3, 4:00 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 4:00 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CST MON JAN 3 2005

.DISCUSSION...

88D SHOWS QUITE A BIT OF ACTIVITY THIS MORNING. SURFACE TEMPERATURES
HAVE CHANGED LITTLE IF AT ALL SINCE LATE EVENING.  30-32 DEGREES IS
COMMON NORTH OF A LINE FROM KMCI EAST TO MACON COUNTY.  FARTHER
SOUTH OF THAT, READINGS ARE 33-38.  FROM THAT...ONE CAN DEDUCE WHERE
THE FREEZING RAIN IS AT.  VERY LITTLE ICE ACCUMULATION ON THE GROUND
SO FAR DUE TO WARM SOIL TEMPERATURES...HOWEVER AS OF PRESS TIME
ELEVATED SURFACES IN THE WARNING AREA ARE STARTING TO SEE SOME
ICING. AS THE SHORTWAVE PULLS OUT THIS MORNING...SHOULD SEE SOME
ADDITIONAL FZRA THROUGH MID MORNING UNTIL TAPERING OFF THIS
AFTERNOON. WILL KEEP WARNINGS AND ADVISORIES IN PLACE. SURFACE FRONT
REMAINS STATIONARY TODAY.  LOOKING AT A SURFACE MAP AND ETA
PROGS...THE FLOW IS NEARLY PARALLEL TO THE TEMPERATURE GRADIENT...SO
SHOULD SEE SURFACE TEMPS REMAIN NEARLY STEADY.

OVERNIGHT CHANCES FOR MEASURABLE PRECIP ARE LOW...WITH NEXT WAVE NOT
EXPECTED UNTIL TUESDAY AFTERNOON AND EVENING.  TEMPERATURE PROFILES
CONTINUE TO SLOWLY COOL...SO THE FREEZING LINE WILL BE FARTHER SOUTH
THAN TODAY.  PRECIPITABLE WATER AMOUNTS ARE STILL HIGH...SO LOOKING
AT ANOTHER ICING EVENT ON TUESDAY NIGHT AND WEDNESDAY...THE HIGHEST
AMOUNTS IN AREAS MAINLY SOUTH OF THE MISSOURI RIVER.  FARTHER
NORTH...THE COLUMN HAS FINALLY COOLED ENOUGH THAT SNOW SHOULD BE THE
MAIN PRECIP TYPE.  THE LIFT IN THE NORTHWEST CORNER OF CWA ISNT
STEADY ALL NIGHT...BUT SNOWFALL AMOUNTS COULD STILL BE ON THE ORDER
OF 6 BY WEDNESDAY AFTERNOON.  WOULD LIKE TO GET ONE MORE MODEL RUN
IN...AS UNCERTAINTY STILL EXISTS.  HOWEVER...ONCE THIS MORNINGS
EVENT IS OVER...A WINTER STORM WATCH ISSUANCE IS QUITE POSSIBLE.

ONCE THE SURFACE HIGH BUILDS IN WEDNESDAY NIGHT...THE PRECIPTATION
THREAT IS OVER AND WE SIT IN THE ARCTIC AIR FOR A WHILE.  OTHER THAN
MINOR TWEAKS...NO OTHER CHANGES MADE.

27

&&

.PREV DISCUSSION...

953 PM SUN...
WILL BE UPGRADING NORTHERN ADVISORY TO A WARNING...BUT KEEP SOUTHERN
ADVISORY AS AN ADVISORY SINCE TEMPERATURE WILL BE RIGHT AROUND
FREEZING FOR THIS EVENT AND HAVE DOUBTS THAT QUARTER INCH CRITERIA
WILL BE MET FOR ICE ACCUMULATIONS IN THOSE AREAS.  WILL ADD MACON
COUNTY TO THE ADVISORY...SINCE TEMPERATURES PROFILES WOULD LEAVE
THEM RIGHT AROUND FREEZING FOR THIS EVENT.

THINK MAIN BULK OF PROBLEMS WITH ICING WILL BE DURING THE 12Z TO 18Z
TIMEFRAME SO WILL EXTEND WARNING/ADVISORIES THROUGH THE NOON HOUR.

PC

305 PM...
EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS CONTINUE TO
SHOW LONGWAVE TROUGH ENCOMPASSING EASTERN PACIFIC/WESTERN CONUS WITH
MEAN SOUTHWESTERLY FLOW ACROSS CENTRAL PLAINS/LOWER MO VALLEY. WEAK
SHORTWAVE LOCATED ACROSS SOUTHERN ROCKIES THIS AFTERNOON...WHILE
FURTHER NORTH AND EAST NORTHERN STREAM SHORTWAVE LOCATED OVER
SOUTHERN ONTARIO. 250MB JET STREAK LOCATED IN REGION OF CONFLUENT
FLOW ACROSS MIDDLE MO VALLEY. BENEATH THIS SOUTHWESTERLY FLOW ALOFT
SHALLOW ARCTIC AIRMASS CONTINUES TO SLOWLY SEEP SOUTHWARD BEHIND
FRONTAL BOUNDARY...WHICH CURRENTLY EXTENDS ACROSS CENTRAL MO INTO
CENTRAL OK. TEMPERATURES ACROSS NORTHWESTERN MO REMAIN AT OR BELOW
FREEZING THIS AFTERNOON. REGION OF WEAK ISENTROPIC LIFT ACROSS
REGION HAS ALLOWED FOR AREAS OF DRIZZLE/FREEZING DRIZZLE TO DEVELOP
AND BECOME MORE WIDESPREAD THIS AFTERNOON. AS SOUTHERN ROCKIES
SHORTWAVE CONTINUES TO LIFT NORTHEAST...FORECAST AREA WILL COME
UNDER INFLUENCE OF BOTH THIS FEATURE...AS WELL AS ENTRANCE REGION TO
AFOREMENTIONED MIDDLE MO VALLEY JET STREAK...RESULTING IN
DEVELOPMENT OF FAIRLY WIDESPREAD PRECIPITATION ACROSS AREA THROUGH
MUCH OF THE OVERNIGHT HOURS. BIGGEST QUESTIONS REVOLVE AROUND
LOCATION OF THE FREEZING LINE...AND AMOUNT OF PRECIPITATION WHICH
FALLS INTO SHALLOW FREEZING BOUNDARY LAYER. AFTER COORDINATING WITH
SURROUNDING FOS...HAVE OPTED TO BRING GOING WINTER WX ADVISORY
SOUTHWARD TO ENCOMPASS AREAS ALONG AND NORTH OF A LINE EXTENDING
FROM OLATHE TO CARROLLTON TO KIRKSVILLE. LEANED TOWARDS 12Z ETA RUN
AND EXPECT ICE ACCUMULATIONS GENERALLY AROUND ONE TENTH OF AN INCH
OR LESS. QUICK LOOK AT NEW 18Z ETA SHOWS PRECIP BULLSEYE OF > .3
INCHES OVER NORTHEAST KS/NORTHWEST MO. WILL NOT BITE OFF ON THIS
YET...BUT EVENING SHIFT WILL NEED TO MONITOR EVOLUTION OF EVENT
CLOSELY.

EXPECT PRECIPITATION TO END DURING THE MORNING HOURS WITH SOME
DRIZZLE POSSIBLE INTO THE AFTERNOON. GIVEN CLOUD COVER DONT EXPECT
MUCH IF ANY DIURNAL SWING IN TEMPERATURES...AND HAVE GONE BELOW
GUIDANCE FOR MAXES MONDAY. ETA PROGS ISENTROPIC LIFT TO INCREASE
ACROSS REGION AGAIN MONDAY NIGHT AS FRONTAL BOUNDARY RESIDES JUST
SOUTH OF FORECAST AREA. GOING FORECAST HAS THIS IN HAND SO HAVE MADE
ONLY MINOR CHANGES.

SEAMAN

THE UNSETTLED WEATHER THAT CHARACTERIZED THE WEEKEND AND BEGINNING
OF THE WORK WEEK WILL CARRY RIGHT THROUGH WEDNESDAY NIGHT. MID RANGE
MODELS ARE IN FAIR AGREEMENT WITH RESPECT TO THE BROAD SCALE
FEATURES. THE CUTOFF LOW OVER THE WEST COAST WILL BEGIN TO COME OUT
ACROSS THE PLAINS STATES LATE TUESDAY. HIGH PRESSURE IN THE GULF OF
ALASKA IS EXPECTED TO EFFECTIVELY SPLIT THE FLOW AROUND THE CUTOFF
LOW...SHEARING IT SIGNIFICANTLY AS IT MOVES THROUGH THE LOWER
MISSOURI RIVER VALLEY WEDNESDAY. THIS WILL PLAY HAVOC WITH THE
PLACEMENT OF THE SHALLOW COLD POOL AT THE SURFACE. MODEL BIAS WOULD
DICTATE THAT WHILE THE UPPER LEVEL FEATURES OF THE GFS/ECMWF/CAN ARE
GENERALLY ACCURATE...THEIR HANDLE ON WHERE THE SURFACE FRONT WILL BE
WOULD PLACE IT TOO FAR NORTH. HOWEVER...THE TREND IN THE MODELS HAS
BEEN TO PUSH THE FRONT A LITTLE FARTHER SOUTH WITH EACH
RUN...PLACING THE WONDERING FRONT IN CENTRAL MISSOURI OR FARTHER
SOUTH. THIS IS INLINE WITH WHERE THE GIVEN  UPPER LEVEL FEATURES
WOULD LEAD ME TO BELIEVE THAT FRONT SHOULD BE. WITH THIS IN MIND I
HAVE MOVED UP THE TIMING FOR CONVERTING OUR PRECIP FROM RAIN TO
FREEZING RAIN TO SNOW INTO TUESDAY NIGHT. A WINTER WEATHER ADVISORY
MIGHT BECOME NECESSARY FOR TUESDAY NIGHT INTO WEDNESDAY AS A
COMBINATION OF FREEZING RAIN AND THEN SNOW ACCUMULATE ALONG AND
SOUTH OF INTERSTATE 70. FARTHER NORTH THE CONCERN WILL BE MORE FOR
ACCUMULATIONS OF SNOW THAT MIGHT REACH HIGH ADVISORY OR WARNING
CRITERIA. HAVENT OPTED FOR ANY WATCHES JUST YET AS THERE IS STILL A
HIGH DEGREE OF VARIABILITY IN THE FORECAST DESPITE THE LIKELY AND
CATEGORICAL POPS IN THE FORECAST. OTHERWISE...I HAVE ISSUED A
HYDROLOGIC OUTLOOK (ESF) FOR LOCATIONS ALONG AND SOUTH OF A LINE
FROM PAOLA KANSAS THROUGH FAYETTE MISSOURI. THIS WAS PROMPTED BY
FLOOD GUIDANCE VALUES AROUND AN INCH FOR CENTRAL AND WEST CENTRAL
MISSOURI...ALONG WITH QPF VALUES APPROACHING AN INCH TUESDAY
AFTERNOON AND EVENING.

CUTTER

1145 AM...
TEMPERATURES HAVE REMAINED BELOW FREEZING THUS FAR ACROSS NORTHWEST
MO ROUGHLY FROM MCI NORTHWARD...AND WITH NORTHERLY BOUNDARY LAYER
FLOW AND INCREASING CLOUD COVER DONT EXPECT TEMPS TO RISE MUCH IF
AT ALL ACROSS THIS AREA THROUGH THE REMAINDER OF THE AFTERNOON.
AREAS OF LIGHT RETURNS CURRENTLY SHOWING UP ON KEAX 88-D
IMAGERY...APPEAR TO BE ASSOCIATED WITH AREAS OF DRIZZLE. THESE ARE
MOVING INTO AFOREMENTIONED AREA OF BELOW FREEZING TEMPS...THUS HAVE
UPDATED FORECAST TO INCLUDE AREAS OF FREEZING DRIZZLE ACROSS EXTREME
NORTHEAST KS/NORTHWEST MO FOR THE AFTERNOON HOURS. NOT EXPECTING ANY
ICE ACCUMULATIONS ASSOCIATED WITH THIS FREEZING DRIZZLE.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING THROUGH NOON MONDAY FOR ZONES KSZ025-102.
WINTER WEATHER ADVISORY THROUGH NOON MONDAY FOR ZONES KSZ103>105.
MO...WINTER STORM WARNING THROUGH NOON MONDAY FOR ZONES MOZ001>008-
011>017-020-021
WINTER WEATHER ADVISORY THROUGH NOON MONDAY FOR ZONES
MOZ022>025-028>031-037.

WFO EAX
Hazardous weather outlook, Jan 3, 5:42 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CST MON JAN 3 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-

...WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS CONTINUE THIS
MORNING UNTIL NOON FOR LOCATIONS IN NORTHERN MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND SLEET WILL CONTINUE THROUGH NOON ACROSS THE OUTLOOK
AREA...NORTH OF I-70.  ACCUMULATING ICE...WITH ICE ACCUMULATIONS OF A
QUARTER OF AN INCH ARE POSSIBLE MAINLY ON ELEVATED SURFACES IN
LOCATIONS NORTH OF HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF FREEZING RAIN TONIGHT IN LOCATIONS GENERALLY
NORTH OF THE MISSOURI RIVER.  ACCUMULATIONS ARE NOT EXPECTED.

MORE WINTER WEATHER IS EXPECTED TO AFFECT THE REGION TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. AT THIS TIME ACCUMULATING SNOW APPEARS
POSSIBLE ACROSS NORTHERN MISSOURI...WITH A BAND OF ICE POSSIBLE
GENERALLY ALONG THE INTERSTATE 70 CORRIDOR. THE PLACEMENT OF THE
ICE...SNOW...AND RAIN LINE DEPENDS HEAVILY ON WHERE THE FREEZING LINE
WILL BE. BE SURE TO MONITOR OUTLOOKS LATER TODAY FOR FURTHER DETAILS
ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

27

In the hours before

Local storm report, Jan 3, 9:19 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 AM CST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    7 NW CHILLICOTHE        39.86N 93.65W
01/03/2005  0.12 INCH        LIVINGSTON         MO   AMATEUR RADIO

            ON ELEVATED SURFACES

0710 AM     FREEZING RAIN    UNIONVILLE              40.48N 93.00W
01/03/2005  0.13 INCH        PUTNAM             MO   CO-OP OBSERVER

0850 AM     ICE STORM        GALLATIN                39.91N 93.96W
01/03/2005                   DAVIESS            MO   CO-OP OBSERVER

            1/4 OF ICE ON ELEVATED SURFACES. PATCHY ROAD ICE.

0850 AM     FREEZING RAIN    KINGSTON                39.64N 94.04W
01/03/2005  0.07 INCH        CALDWELL           MO   LAW ENFORCEMENT

0850 AM     ICE STORM        PRINCETON               40.40N 93.59W
01/03/2005                   MERCER             MO   CO-OP OBSERVER

            1/4 ICE ON ELEVATED SURFACES. PATCHY ROAD ICE.

0855 AM     FREEZING RAIN    PLATTSBURG              39.56N 94.46W
01/03/2005  0.07 INCH        CLINTON            MO   LAW ENFORCEMENT

            FENCES AND TREES

&&

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Atchison

When
January 3, 9:40 AM CST to 3:00 PM CST
Where
Atchison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

1/4" of ice was reported in Rockport, with many accidents on I-29.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439014.